Iowa, 2019Damaging Wind in Iowa, September 3, 2019
September 3, 2019 · NWS ARX · 1 event in 1 county or zone
A line of thunderstorms swept across northeast Iowa during the early morning hours of September 3rd. These storms produced some isolated wind damage across Allamakee County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms swept across northeast Iowa during the early morning hours of September 3rd. These storms produced some isolated wind damage across Allamakee County. Trees were blown down across a road north of Harpers Ferry.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 3, 12:58 AM CST, 45 minutes earlier.
Area forecast discussion, Sep 3, 12:58 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
158 AM CDT Tue Sep 3 2019
.SHORT TERM...(Today and tonight)
Issued at 158 AM CDT Tue Sep 3 2019
Short term focus is on the long-lived convective system tracking
quickly across the area early this morning associated with a
potent shortwave trough approaching northern MN early today. This
system will continue to trek east of the area along the gradient
in instability over the next few hours. Still watching the
southern end of the line for strong or a locally severe storm,
but we have allowed the severe thunderstorm watch to expire as
scheduled. Additional scattered storms are developing on the low-
level moisture transport axis early this morning. These will
gradually shift east through sunrise. Even into the daylight hours
a few showers/storms will be possible until the cold front clears
the area to the southeast.
Drier air will work in through the day today behind the front with
deep mixing/subsidence/cold advection promoting gusty northwest
winds up to 25 to 35 mph. Another warm day is expected with highs
in the mid 70s to mid 80s. A cu/stratocu field will develop
southeastward this afternoon as a secondary shortwave trough
rotates through, most widespread across northern MN/WI. Otherwise,
high pressure will build in for tonight with much cooler lows in
the 40s to low 50s.
.LONG TERM...(Wednesday through Monday)
Issued at 158 AM CDT Tue Sep 3 2019
Surface ridge axis will drift across the area on Wednesday with
seasonably cool temps in the mid 60s to low 70s. A weak shortwave
trough in northwest flow may bring a few showers/storms to the
area on Thursday with more seasonable high temps mainly in the 70s
for late this work week. Another shortwave trough may bring some
showers to parts of the area through the weekend with below
average temps expected. Some signs point to a warming trend into
next week as the northwest upper flow pattern becomes more zonal
or southwesterly.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1107 PM CDT Mon Sep 2 2019
The line of convection has sped up as it has approached the area
this evening and now looks like it will move past both airports
very early during the overnight hours. In fact, it could be past
KRST by 03.06Z, but still close enough to include some mention. It
should then move past KLSE by about 03.08Z or so. Expecting MVFR
conditions as the line goes through and for a while behind it
before conditions improve back to VFR by about the middle of the
morning. Gusty southwest winds ahead of an approaching cold front
will go around to the west and continue to be gusty through the
afternoon.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...04
Hazardous weather outlook, Sep 2, 3:03 PM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
403 PM CDT Mon Sep 2 2019
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
403 PM CDT Mon Sep 2 2019
This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Tonight
Severe thunderstorms are looking likely after midnight with the
greatest threat generally along and north of Interstate 90.
Hazards include damaging winds, large hail, and possibly heavy
rain which could lead to localized flooding. Main threat time
looks to be between 1 AM and 6 AM.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Storms may be on going early Tuesday morning. A few could be
severe with damaging winds and locally heavy rain.
Thunderstorms a possible again on Thursday.
.SPOTTER INFORMATION STATEMENT...
Due to the storms impacting the area overnight, widespread
spotter activation is not expected. Reports of wind damage and
heavy rainfall would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
In the hours before
Special weather statement, Sep 2, 11:25 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1225 AM CDT Tue Sep 3 2019
MNZ086-087-094-095-030630-
Olmsted-Dodge-Fillmore-Mower-
1225 AM CDT Tue Sep 3 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN OLMSTED...
MOWER...SOUTHERN DODGE AND WESTERN FILLMORE COUNTIES...
At 1224 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Eyota to near Stewartville to near
Blooming Prairie. Movement was southeast at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Austin, Preston, Stewartville, Chatfield, Spring Valley, Grand
Meadow, Brownsdale, Lyle, Fillmore, Lansing, Pleasant Grove and
Washington.
LAT...LON 4393 9304 4394 9208 4385 9208 4385 9207
4350 9208 4350 9305
TIME...MOT...LOC 0524Z 326DEG 30KT 4399 9231 4385 9257 4385 9301
RieckLocal storm report, Sep 2, 11:26 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1226 AM CDT TUE SEP 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM HAIL KASSON 44.03N 92.75W
09/03/2019 E0.88 INCH DODGE MN PUBLIC
REPORTED NICKEL SIZE HAIL.
&&Local storm report, Sep 2, 11:31 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1231 AM CDT TUE SEP 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 AM TSTM WND GST ROCHESTER AIRPORT 43.90N 92.49W
09/03/2019 M59 MPH OLMSTED MN ASOS
&&Local storm report, Sep 2, 11:46 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1246 AM CDT TUE SEP 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HAIL STEWARTVILLE 43.86N 92.49W
09/03/2019 E0.75 INCH OLMSTED MN PUBLIC
PENNY SIZED HAIL. REPORT VIA KTTC.
&&Special weather statement, Sep 2, 11:47 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1247 AM CDT Tue Sep 3 2019
MNZ087-095-030645-
Olmsted-Fillmore-
1247 AM CDT Tue Sep 3 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN OLMSTED
AND FILLMORE COUNTIES...
At 1246 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of St. Charles to near
Wykoff to near Grand Meadow. Movement was southeast at 45 mph.
Wind gusts of 50 to 55 mph and penny size hail are possible with
these storms.
Locations impacted include...
Preston, Stewartville, Chatfield, Spring Valley, Rushford, Harmony,
Lanesboro, Fillmore,Pleasant Grove, and Newburg.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4386 9247 4389 9228 4394 9208 4385 9208
4385 9177 4384 9173 4350 9173 4350 9245
4383 9245 4384 9247
TIME...MOT...LOC 0546Z 312DEG 40KT 4389 9200 4374 9221 4376 9249
RieckSpecial weather statement, Sep 3, 12:21 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
121 AM CDT Tue Sep 3 2019
IAZ010-011-MNZ096-030715-
Winneshiek-Allamakee-Houston-
121 AM CDT Tue Sep 3 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ALLAMAKEE...
NORTHEASTERN WINNESHIEK AND HOUSTON COUNTIES...
At 120 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Houston to near Mabel to Harmony.
Movement was southeast at 40 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.
These storms will be near...
Houston around 125 AM CDT.
Caledonia and Spring Grove around 130 AM CDT.
Hokah around 135 AM CDT.
Brownsville around 140 AM CDT.
Other locations impacted by these storms include Hanover, Riceford,
Red Barn Campground, Locust and Sattre.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in La Crosse.
LAT...LON 4350 9207 4350 9173 4372 9173 4385 9158
4385 9129 4378 9124 4361 9127 4358 9123
4354 9125 4352 9122 4345 9123 4341 9120
4337 9122 4332 9112 4332 9175
TIME...MOT...LOC 0620Z 301DEG 36KT 4378 9156 4356 9181 4353 9202
RieckThunderstorm Wind, Allamakee
- When
- September 3, 1:43 AM CST
- Where
- Allamakee County, 2.07 mi N of Harpers Ferry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.230, -91.150
Trees were blown down across a road north of Harpers Ferry.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 3 to 5, 20194 deaths · 20 events
- Tornado in Illinois, September 3, 20191 injured · EF1 · 1 event
- Tropical Storm and Storm Surge in Florida, September 3, 201911 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 3 to 4, 20199 events
- Damaging Winds in Illinois, September 3, 201956 kt wind · 4 events
- Damaging Winds in Indiana, September 3, 201958 kt wind · 4 events
- Damaging Winds in Wisconsin, September 3, 2019$11,000 · 61 kt wind · 2 events
- Damaging Winds in Wisconsin, September 3, 2019$5,000 · 52 kt wind · 3 events
- Flood and Damaging Wind in Illinois, September 3, 2019$1,000 · 50 kt wind · 3 events
- Excessive Heat in Arizona, September 3 to 4, 20192 events
- Excessive Heat in Nevada, September 3 to 4, 20192 events
- Hail and Damaging Wind in Michigan, September 3, 2019$10,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853031.